Nebraska, 2020

Drought in Nebraska, November 1 to 30, 2020

November 1 to 30, 2020 · NWS LBF · 14 events in 14 counties and zones

Across western and north central Nebrasaka in November, precipitation was below normal for the month of November. Conditions were driest in the eastern Nebraska Panhandle, western Sandhills, and southwestern Nebraska.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Across western and north central Nebrasaka in November, precipitation was below normal for the month of November. Conditions were driest in the eastern Nebraska Panhandle, western Sandhills, and southwestern Nebraska. Locations in the eastern Sandhills and portions of central Nebraska had near normal to slightly below normal precipitation for the month. By the end of the month, extreme (D3) drought conditions had expanded into most of southwestern Nebraska. Temperatures were well above normal for November as Imperial recorded its 3rd warmest November on record. Broken Bow recorded its 4th warmest November and North Platte its 9th warmest November on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 31, 10:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 31, 10:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1111 PM CDT Sat Oct 31 2020

.SYNOPSIS...
Issued at 322 PM CDT Sat Oct 31 2020

A progressive H5 pattern was present across the CONUS
this morning. High pressure was anchored off the coast of northern
California with a ridge extending north into the Alaska Panhandle.
East of this ridge, a strong shortwave trough of low pressure
extended from northern Manitoba into northern Wyoming. East of this
feature, low amplitude ridging was present from the western Great
Lakes north into southern portions of Hudson Bay. Further east, a
trough was present over the Canadian Maritimes. Closer to the
Central Plains, the trough of low pressure aloft, had forced a cold
front through the forecast area earlier this morning. Winds behind
this feature were from the northwest and were quite gusty this
afternoon. Wind speeds as of 2 PM CDT ranged from 25 to 35 MPH and
readings ranged from 56 to 63 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 322 PM CDT Sat Oct 31 2020

Temperatures will be the main forecast challenge in the near
term. Looking at BUFKIT soundings, winds will quickly decouple
after sunset. As high pressure builds into western Nebraska
overnight, the combination of light winds, dry air and light
westerly winds, will lead to chilly lows tonight. For the low
forecast tonight, we utilized a blend of the MET and MAV guidance
and undercut it a degree or two to reflect the light westerly
winds. Surface high pressure will build southeast into eastern
Kansas on Sunday. Southerly winds will increase on the back side
of the high Sunday afternoon. H85 temps will begin to increase on
the back side of the high, however, the warmer H85 temps will not
reach most of the forecast area until after peak heating tomorrow
afternoon. Highs Sunday will be mainly in the 50s with possible
readings around 60 in the far west. For Sunday night, lows will be
milder across the forecast area with the core of the cold air now
east of the area.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Oct 31 2020

Very mild and dry conditions will prevail this week as low
amplitude ridging and zonal flow continues across the western and
central CONUS. There is a hint of a developing trough of low
pressure in the west next weekend. ATTM the trough will remain
well west of the area through Saturday, so a dry forecast will
continue. As for highs next week. The NBM came in with mainly 60s
to around 70 for highs each day which was on the low end of the
statistical guidance. That being said, highs in the extended were
increased a couple of degrees from the NBM. even with the
increase, based on H85 temps approaching the mid to upper teens
each day, highs may end up reaching the mid to upper 70s next
week. Record highs next week are generally in the lower 80s, so
records are not expected to be broken.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1111 PM CDT Sat Oct 31 2020

Pacific high pressure across the nrn Plains will build south and
east overnight through Sunday evening. Generally clear skies are
expected to continue across wrn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Oct 31, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
220 PM CDT Sat Oct 31 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-011930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
220 PM CDT Sat Oct 31 2020 /120 PM MDT Sat Oct 31 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Elevated fire conditions are possible this afternoon and early
this evening as humidity values drop to 25-35% and northwest
winds gust in the 35 to 45 mph range. Any fires that develop
could spread rapidly.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Hayes

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

During the month of November, extreme (D3) drought conditions expanded into all of Hayes County. The cooperative station at Hayes Center reported 0.28 inches of precipitation for November. This was 0.56 inches below the normal of 0.84 inches.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

During the month of November, extreme (D3) drought conditions expanded into the southern half of Lincoln county. Along the Platte River Valley in central Lincoln county, severe (D2) drought conditions expanded slightly during the month into east central portions of the county. The cooperative station at Wallace 2W reported 0.23 inches of precipitation for November. This was 0.41 inches below the normal of 0.64 inches. The cooperative station at Hershey 5SSE reported 0.34 inches of precipitation in November. This was 0.22 inches below the normal of 0.56 inches. At the North Platte Airport, 0.28 inches of precipitation fell which was 0.36 inches below the normal of 0.64 inches. At the cooperative station in Brady, 0.16 inches of precipitation fell. Temperatures were well above normal for the month as North Platte recorded its 9th warmest November on record. On the 6th, the high in North Platte was 87 degrees. This broke the all time record high for the month of November.

Drought, Frontier

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Extreme (D3) drought expanded into all of Frontier County during the month of November. The cooperative station at Curtis reported 0.12 inches of precipitation for the month. This was 0.69 inches below the normal of 0.81 inches. The cooperative station at Eustis 2NW reported 0.62 inches of precipitation in November. This was 0.40 inches below the normal of 1.02 inches.

Drought, Custer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

During the month of November, severe (D2) drought expanded into far southern Custer county. The cooperative observer at Callaway 8WSW reported 0.47 inches of precipitation for the month. At the Broken Bow airport, 0.80 inches of precipitation fell. This was 0.15 inches below the normal of 0.95 inches. The cooperative station at Anselmo 2SE reported 0.80 inches of precipitation for the month. This was 0.32 inches below the normal of 1.12 inches. Temperatures were well above normal for the month as Broken Bow recorded its 4th warmest November on record.

Drought, Garfield

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across southeastern Garfield county through November. The cooperative station at Ericson 8WNW tallied 1.07 inches of precipitation for November. This was 0.23 inches below the normal of 1.30 inches.

Drought, Wheeler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across the southern half of Wheeler county in November. The cooperative station at Bartlett 1W reported 0.77 inches of precipitation for the month. This was 0.47 inches below the normal of 1.24 inches.

Drought, Sheridan

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

During the month of November, drought severity remained unchanged across Sheridan County. The western half of the county was in extreme (D3) drought with the eastern half of the county in severe (D2) drought. The cooperative station at Gordon 6N reported 0.41 inches of precipitation for the month. This was 0.30 inches below the normal of 0.71 inches. The cooperative station at Ellsworth 2W reported 0.21 inches of precipitation for the month. This was 0.25 inches below the normal of 0.46 inches.

Drought, Garden

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

During the month of November, drought severity remained unchanged across Garden County. Extreme (D3) drought conditions persisted over the western 2/3rds of Garden county with severe (D2) drought conditions over the eastern third of the county. The cooperative station at Lisco reported 0.27 inches of precipitation for the month. This was 0.36 inches below the normal of 0.63 inches. The cooperative station at Oshkosh reported 0.25 inches of precipitation which was 0.25 inches below the normal of 0.50 inches. The cooperative station at Crescent Lakes NWR reported 0.22 inches for the month. This was 0.38 inches below the normal of 0.60 inches. The cooperative station at Oshkosh 8SW reported 0.26 inches of precipitation for the month. This was 0.39 inches below the normal of 0.65 inches.

Drought, Deuel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Drought conditions remained unchanged across Deuel county in November. The eastern quarter of the county remained in severe (D2) drought, while the western 3/4ths of the county remained in extreme (D3) drought.

Drought, Grant

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

For the month of November, drought conditions remained unchanged over Grant county. Severe (D2) drought conditions persisted over southwestern portions of the county.

Drought, Arthur

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

During the month of November, drought severity remained unchanged across Arthur county. Severe (D2) drought conditions were present over the western half of the county. The cooperative station at Arthur reported 0.44 inches of precipitation for the month. This was 0.12 inches below the normal of 0.56 inches.

Drought, Keith

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

During the month of November, extreme (D3) drought conditions expanded into far southern Keith county. Over the remainder of the county, severe (D2) drought conditions persisted through November. The cooperative observer at Kingsley Dam reported 0.35 inches of precipitation in November. This was 0.30 inches below the normal of 0.65 inches. The cooperative station at Ogallala reported 0.32 inches which was 0.48 inches below the normal of 0.80 inches.

Drought, Perkins

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

During the month of November, extreme (D3) drought conditions expanded to all of Perkins County. The cooperative station at Madrid reported 0.31 inches of precipitation for the month. This was 0.40 inches below the normal of 0.71 inches.

Drought, Chase

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

During the month of November, extreme (D3) drought conditions expanded into all of Chase County. The cooperative station at Imperial reported 0.12 inches of precipitation for the month. This was 0.57 inches below the normal of 0.69 inches. Temperatures were well above normal for the month of November as Imperial recorded its 3rd warmest November on record. On the 3rd of November, the high in Imperial was 85 degrees which tied the all time record high for the month of November.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928791, 928793, 928794, 928795, 928796, 928797, 928783, 928784, 928785, 928786, 928787, 928788, 928789, 928790.